Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

Dark colored period, yeast infection. Serious?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
hello. I am 24 years old and four months ago my periods started acting up. They started off real dark almost to the point that it was black, and it would stay that way for about 2 days. Then it would lighten up but when it did I would bleed very lightly. When my cycle would be at the end of its course it would darken up again. Then two months ago right before I started my cycle I noticed that I was getting a yeast infection. It would only be right before my period and during the first couple of days and during the last day of my period. Doctors, I have no idea what is going on with my body. Is there anything you can tell me to help ease my mind.
Posted Tue, 8 May 2012 in Infections
Answered by Dr. Jasvinder Singh 29 minutes later

Thanks for posting your query. Dark blood during periods happen when the blood is older and not being expelled from the body quickly. However since you are getting such dark blood repeatedly and since you are having yeast infection during periods, other causes also need to be ruled out.

The causes include hormonal imbalance, chain smoking, dramatic changes in your life style, fibroids uterus or endometriosis or adenomysois (in endometriosis, uterus lining develops outside of the uterus. In adenomyosis it grows in the muscle that makes up the uterine walls).

I suggest you to get a pelvic examination and a cervical swab for yeast infections done. In addition, you may also need ultrasound uterus and hormonal studies done to rule out these conditions. For the vaginal yeast infection which occurs during periods, it may be due to hormonal changes during this period in the body. Get a pelvic swab done from a gynecologist and for specific treatment antifungal pessaries like clotrimazole , miconazole or nystatin are required which are available by prescription.

Follow these measures for quick relief from the symptoms:
1)     Avoid wearing tight fitting clothing like jeans and pantyhose and underwear made from synthetic fibre.
2)     Remove wet or damp bathing suits immediately after swimming.
3)     Avoid douching, perfumed soaps, bubble baths and toiletries.
4)     Change underwear daily, wash them in hot water (to destroy fungi) and double rinse (to remove any irritating detergent).
5)     Eat healthy nutritious food and drink plenty of fluids. Also sleep for at least 6 hours in a day.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor